Colorado, 2015

Hail in Colorado, June 1, 2015

June 1, 2015 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produce hail up to quarter size in Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produce hail up to quarter size in Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 2:27 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 1, 2:27 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
327 PM MDT MON JUN 1 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 326 PM MDT MON JUN 1 2015

WEAK SHORTWAVE MOVING OVER THE MOUNTAINS AND ONTO THE PLAINS THIS
AFTERNOON WITH ACCOMPANYING CONVECTION. STORMS ARE ORGANIZING ON
AND OUTFLOW BOUNDARY AT THE FRONT SIDE...AND ALONG THE TROUGH AXIS
ON THE BACK SIDE. LEADING CONVECTION WILL BE PUSHING INTO BETTER
MOISTURE OVER THE NEXT COUPLE OF HOURS. TEMPERATURES ARE A LITTLE
COOLER IN THE MOIST AIR...BUT CONVERGENCE FROM THE OUTFLOW SHOULD
BE ENOUGH TO OVERCOME THE WEAK CAPPING. A BIT MORE MOISTURE THAN
YESTERDAY IN THIS AREA...BUT ALSO LESS SHEAR. PROBABLY A BETTER
CHANCE OF SEVERE WIND AND HAIL THAN YESTERDAY...BUT STILL
MARGINAL.

MEANWHILE THE SECOND LINE OF CONVECTION LOOKS PRETTY WELL
ORGANIZED...THOUGH IT WILL BE MOVING INTO A COOLER/DRIER
ENVIRONMENT AS IT COMES OFF THE MOUNTAINS INTO DENVER DURING RUSH
HOUR. MORE WIND IS THE MAIN THREAT...VERTICAL MOTION IS WEAKER BUT
IT IS AN ORGANIZED LINE. STILL SOME WEAKER CONVECTION FURTHER WEST
BUT I DO NOT EXPECT THIS TO SURVIVE EAST OF THE MOUNTAINS...WE
SHOULD HAVE CLEARING IN DENVER IN THE EARLY EVENING...AND ACROSS
THE PLAINS BY THE MIDDLE OF THE NIGHT.

FOR TUESDAY IT SHOULD BE DRIER AT ALL LEVELS AND A LITTLE WARMER.
CONVECTION SHOULD BE CAPPED DURING THE DAY...A SLIM CHANCE OF
GETTING STORMS GOING ON THE EASTERN BORDER BUT THE MAIN THREAT OF
THIS WILL BE IN THE EVENING. WARM...DRY...AND BREEZY WOULD MEAN
FIRE WEATHER CONCERNS BUT THE GRASS IS GREEN EVERYWHERE WITH THE FIRE
DANGER RATED AS MODERATE ACROSS MOST OF OUR AREA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 326 PM MDT MON JUN 1 2015

THE OVERALL TREND THROUGH FROM WEDNESDAY THROUGH THE WEEKEND WILL
BE A LITTLE COOLER WITH A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...ESPECIALLY FROM THE FRONT RANGE FOOTHILLS
EASTWARD. TUESDAY NIGHT WILL REMAIN DRY WITH THE EXCEPTION OF THE
FAR NORTHEAST PLAINS IN THE EVENING. ON WEDNESDAY...A COOL FRONT
WILL SLIP IN FROM THE NORTH EARLY IN THE MORNING AND SETTLE ALONG
THE ALONG THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE IN THE
AFTERNOON. A WEAK NORTHEASTERLY UPSLOPE WILL DEVELOP BLO 700 MB IN
THE AFTERNOON AND EVENING. SHOULD BE MAINLY ELEVATED THUNDERSTORMS
DEVELOPING IN THE AFTERNOON...THEN SPREADING EAST INTO THE PLAINS
IN THE LATE AFTN/EVNG. THE SOUTHWESTERLY FLOW ALOFT WILL BE DRY. A
WEAK SYSTEM EMBEDDED IN THE FLOW ALOFT WILL AID IN TRIGGERING THE
SHOWERS/TSTMS IN THE AFTN/EVNG. THE MDLS SHOW A MAGNITUDE OF DIFFERENCE
REGARDING CAPE FM THE NAM12 TO THE GFS BUFFER SOUNDINGS...ITS ALL
OR NOTHING. SEVERE THREAT WILL BE PRESENT BUT MAY BE FURTHER EAST
OF THE URBAN CORRIDOR THAN THE NAM12 SUGGESTS...BUT CANNOT RULE
THIS OUT COMPLETELY.

THE FLOW ALOFT WILL REMAIN SOUTHWESTERLY WITH AN UPPER TROUGH
ALONG THE CENTRAL CA COAST FOR THE REST OF THE PERIOD. SPATIAL
CROSS SECTIONS SHOW A FAIR AMOUNT OF LOW LEVEL MOISTURE OVER THE
NORTHEAST PLAINS THURSDAY MORNING...SO AREAS OF FOG/DRIZZLE COULD
BE AROUND IN THE MORNING. SFC HIGH PRESSURE WILL REMAIN IN PLACE
WITH THE FRONTAL BOUNDARY ACTING AS THE FOCUSING MECHANISM.
SUBTROPICAL MOISTURE OFF OF BAJA MAY GET ENTRAINED INTO THE FLOW
ALOFT FROM A COUPLE OF DECAYING TROPICAL STORMS. THE TROUGH ITSELF
WILL BE OFF THE SRN CA COAST BY 18Z FRIDAY...REMAINS NEARLY
STATIONARY OVER THE WEEKEND...THEN SLIPS INLAND A BIT OVER
CENTRAL/SRN CA ON MONDAY. THIS WILL ALLOW THE AFOREMENTIONED SUBTROPICAL
MOISTURE TO ADVECT ACROSS THE DESERT SOUTHWEST AND INTO COLORADO.
THE THREAT OF STORMS WITH HEAVIER RAIN SHOWERS WILL BE AMPLIFIED
TOO. FOR NOW...WL KEEP HIGHER POPS EACH AFTN/EVNG...BUT WITH SOME
LINGERING NOCTURNAL ACTIVITY AS WELL.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 326 PM MDT MON JUN 1 2015

VFR THROUGH TUESDAY. ANOTHER AREA OF SCATTERED SHOWERS/STORMS WILL
MOVE THROUGH THE DENVER AREA BETWEEN 22Z AND 01Z...THEN SKIES WILL
CLEAR. MAIN IMPACT WILL BE A SHORT PERIOD OF GUSTY WINDS...MAINLY
FROM THE WEST...WITH THE STORMS.

&&

.HYDROLOGY...
ISSUED AT 326 PM MDT MON JUN 1 2015

INCREASED SNOWMELT WILL CAUSE THE POUDRE AND THE PLATTE IN THE
GREELEY AREA TO CLIMB BACK ABOVE FLOOD STAGE OVER THE NEXT COUPLE
OF DAYS...WHICH WILL CAUSE RENEWED FLOODING IN THE MOST
VULNERABLE AREAS. OTHER RIVERS WILL BE HIGH AND COULD CAUSE SOME
MINOR IMPACTS...BUT ARE EXPECTED TO STAY BELOW FLOOD STAGE.

AN INCREASE IN THUNDERSTORM ACTIVITY ALONG WITH SLIGHTLY COOLER
MOUNTAIN TEMPERATURES ARE EXPECTED BY THIS WEEKEND. THIS WOULD
LEAD TO SOME DECREASE OF THE SNOWMELT...BUT ALSO AN INCREASED RISK
OF SIGNIFICANT RUNOFF FROM THUNDERSTORMS. AT THIS TIME THE THREAT
OF WIDESPREAD SIGNIFICANT RAIN LOOKS LOW THROUGH THE WEEKEND...IF
THERE ARE STORMS THE THREAT WOULD BE LOCALIZED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM...COOPER
AVIATION...GIMMESTAD
HYDROLOGY...GIMMESTAD
Hazardous weather outlook, Jun 1, 10:02 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1102 AM MDT MON JUN 1 2015

COZ030>051-021715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1102 AM MDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON AND MOVE EAST ACROSS THE PLAINS IN THE AFTERNOON AND
EVENING. THE STORMS WILL PRODUCE GUSTY WINDS TO 50 MPH ALONG WITH
SMALL HAIL AND BRIEF HEAVY RAIN. AN ISOLATED SEVERE STORM IS
POSSIBLE OVER THE FAR EASTERN PLAINS WHERE BETTER INSTABILITY WILL
EXIST.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH WITH SNOWMELT RUNOFF.
MINOR FLOODING IS EXPECTED ALONG THE CACHE LA POUDRE AND SOUTH
PLATTE RIVERS IN CENTRAL AND EASTERN WELD COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AND WARM WEATHER WILL CONTINUE ON TUESDAY AS AN UPPER LEVEL
RIDGE REMAINS OVER THE STATE. WEDNESDAY THROUGH THE WEEKEND...
COOLER TEMPERATURES AND A RETURN OF AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED. MOIST SOUTHWESTERLY FLOW ALOFT WILL
DEVELOP OVER THE STATE WEDNESDAY THAT CONTINUES THROUGH THE
WEEKEND. THUNDERSTORMS THAT DEVELOP ON WEDNESDAY OVER THE
NORTHEAST PLAINS WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE
HAIL AND GUSTY WINDS. LATER IN THE WEEK...AFTERNOON AND EVENING
THUNDERSTORMS WILL ALSO CONTAIN THE THREAT OF LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/COOPER

In the hours before

Special weather statement, Jun 1, 12:45 PM MST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT MON JUN 1 2015

COZ040-012015-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
145 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ADAMS...DENVER AND
WESTERN ARAPAHOE COUNTIES UNTIL 215 PM MDT...

AT 143 PM MDT...DOPPLER RADAR WAS TRACKING OUTFLOW WINDS FROM A
STRONG THUNDERSTORM OVER SOUTHEASTERN DENVER...MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENVER...AURORA...THORNTON...SOUTHEASTERN WESTMINSTER...NORTHERN
CENTENNIAL...COMMERCE CITY...NORTHEASTERN LITTLETON...NORTHGLENN...
BRIGHTON...ENGLEWOOD...GREENWOOD VILLAGE...FEDERAL HEIGHTS...DENVER
INTERNATIONAL AIRPORT...SHERIDAN...ARAPAHOE PARK...D.I.A. TERMINAL
AND CONCOURSES...WATKINS AND BUCKLEY AFB.

LAT...LON 3979 10505 3995 10498 3994 10473 3973 10451
      3965 10450 3965 10452 3963 10451 3961 10453
      3961 10456 3960 10461 3960 10467 3961 10468
      3962 10471 3961 10473 3960 10473 3959 10502
TIME...MOT...LOC 1943Z 237DEG 27KT 3967 10487

KRIEDERMAN
Special weather statement, Jun 1, 12:52 PM MST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
152 PM MDT MON JUN 1 2015

COZ041-012015-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
152 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT COUNTY UNTIL
215 PM MDT...

AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ELBERT...OR 24 MILES NORTH OF COLORADO SPRINGS.
THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL ELBERT
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3924 10463 3920 10450 3913 10456 3913 10476
TIME...MOT...LOC 1952Z 122DEG 1KT 3916 10465

KRIEDERMAN
Special weather statement, Jun 1, 2:44 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
344 PM MDT MON JUN 1 2015

COZ045-012230-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
344 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ADAMS COUNTY UNTIL 430 PM
MDT...

AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEADER...OR 30 MILES SOUTHWEST OF FORT MORGAN...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHAMROCK AND LEADER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3974 10406 3990 10414 4000 10388 4000 10371
      3975 10371
TIME...MOT...LOC 2143Z 244DEG 22KT 3986 10402

KRIEDERMAN
Special weather statement, Jun 1, 5:16 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT MON JUN 1 2015

COZ048-020100-
LOGAN COUNTY CO-
616 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN COUNTY UNTIL 700
PM MDT...

AT 616 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF PEETZ...OR 17 MILES SOUTHWEST OF SIDNEY...MOVING EAST
AT 25 MPH.

NICKEL SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEETZ...CROOK...PROCTOR AND TWIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4074 10282 4085 10340 4100 10338 4100 10274
TIME...MOT...LOC 0016Z 283DEG 20KT 4096 10322

KRIEDERMAN

The radar

The Goodland radar (KGLD), 180 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
June 1, 6:15 PM MST
Where
Sedgwick County, 2.95 mi NNW of Marks Butte
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.860, -102.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570375.